Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 12, NWS Bismarck, ND

May 21, 2012Burleigh County, Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 21, 2012, 8:41 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 8:41 PM CDT (01:41 UTC)
Expired
May 21, 2012, 9:45 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burleigh County, ND, Kidder County, ND

The radar

The Bismarck radar (KBIS), 57 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 300 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
300 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2012 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WUUS53 KBIS 220141
SVRBIS
NDC015-043-220245-
/O.NEW.KBIS.SV.W.0012.120522T0141Z-120522T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 945 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTH OF MCKENZIE...OR 21 MILES NORTHEAST OF BISMARCK...AND
  MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DRISCOLL...STEELE...DAWSON AND LAKE ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4697 9973 4665 9972 4690 10053 4709 10052
TIME...MOT...LOC 0141Z 287DEG 30KT 4698 10040
WIND...HAIL 60MPH 1.00IN

$$

ABELING
4 follow-up statements
966 
WWUS53 KBIS 220200
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT MON MAY 21 2012

NDC015-043-220245-
/O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/
BURLEIGH ND-KIDDER ND-
900 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT...

AT 900 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
NORTH OF STERLING...OR 25 MILES EAST OF BISMARCK...MOVING SOUTHEAST
AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  DRISCOLL...STEELE...DAWSON AND LAKE ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4688 10044 4707 10036 4697 9973 4665 9972
TIME...MOT...LOC 0200Z 296DEG 28KT 4690 10026
WIND...HAIL 60MPH 1.00IN

$$

ABELING
360 
WWUS53 KBIS 220220
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
920 PM CDT MON MAY 21 2012

NDC015-043-220245-
/O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/
BURLEIGH ND-KIDDER ND-
920 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT...

AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DRISCOLL...OR 33 MILES EAST OF BISMARCK...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  STEELE...DAWSON AND LAKE ISABEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972
TIME...MOT...LOC 0220Z 296DEG 28KT 4683 10006
WIND...HAIL 60MPH 1.00IN

$$

ABELING
445 
WWUS53 KBIS 220238
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
938 PM CDT MON MAY 21 2012

NDC015-043-220245-
/O.CON.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/
BURLEIGH ND-KIDDER ND-
938 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIDDER AND EAST CENTRAL BURLEIGH COUNTIES UNTIL 945 PM CDT...

AT 936 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF STEELE...OR 37 MILES EAST OF BISMARCK...MOVING EAST AT
35 MPH.

LOCATIONS IMPACTED INCLUDE...
  LAKE ISABEL AND DAWSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972
TIME...MOT...LOC 0238Z 289DEG 30KT 4676 9998
WIND...HAIL 60MPH 1.00IN

$$

ABELING
581 
WWUS53 KBIS 220244
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT MON MAY 21 2012

NDC015-043-220254-
/O.EXP.KBIS.SV.W.0012.000000T0000Z-120522T0245Z/
BURLEIGH ND-KIDDER ND-
944 PM CDT MON MAY 21 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIDDER AND EAST
CENTRAL BURLEIGH COUNTIES WILL EXPIRE AT 945 PM CDT/845 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4682 10026 4703 10013 4697 9973 4665 9972
TIME...MOT...LOC 0244Z 289DEG 30KT 4674 9991

$$

ABELING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:01 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 21, 7:01 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
701 PM CDT MON MAY 21 2012

.DISCUSSION...THUNDERSTORMS HAVE POPPED UP ALONG A COLD FRONT/DRY
LINE MOVING THROUGH THE CENTRAL SECTIONS OF THE STATE THIS
EVENING. THIS IS ALONG A LINE OF NARROW INSTABILITY THAT IS MOVING
QUICKLY EAST. EXPECT A FEW HOURS OF THUNDERSTORMS THAN OUT.
ADJUSTED THE POPS/WEATHER GRIDS FOR THIS FOR THE EARLY EVENING.

&&

.AVIATION...A LINE OF INSTABILITY ALONG A WEAK FRONTAL BOUNDARY
MOVING THROUGH CENTRAL NORTH DAKOTA AT 7 PM CDT. EXPECT A FEW
THUNDERSTORMS THIS EVENING CENTRAL...WITH KBIS ON THE SOUTHERN
POTENTIAL AND KMOT ON THE NORTH. AFTER 03Z...THE THUNDERSTORM
THREAT WILL BE GREATLY DIMINISHED. ANOTHER COLD FRONT WILL MOVE
INTO THE STATE ON TUESDAY AFTERNOON AND WILL BE THE FOCUS FOR MORE
THUNDERSTORMS THIS WILL MAINLY EFFECT KISN/KMOT IN THE AFTERNOON. VFR
AT ALL TAF SITES THROUGH 7 PM CDT TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, May 21, 2:58 PM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT MON MAY 21 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
258 PM CDT MON MAY 21 2012 /158 PM MDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON INTO
TUESDAY NIGHT...GENERALLY ALONG AND EAST OF A LINE FROM CROSBY TO
HETTINGER. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND FAR WESTERN
NORTH DAKOTA ON THURSDAY.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA FRIDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

CK/AYD

In the hours before

Local storm report, May 21, 6:45 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
645 PM CDT MON MAY 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             6 E HAZEN               47.29N 101.49W
05/21/2012  E0.75 INCH       MERCER             ND   TRAINED SPOTTER

&&

LHUBER
Special weather statement, May 21, 6:48 PM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT MON MAY 21 2012

NDZ019>021-220030-
MCLEAN ND-MERCER ND-OLIVER ND-
648 PM CDT MON MAY 21 2012

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN OLIVER...EASTERN MERCER
AND SOUTHERN MCLEAN COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 40 MILES NORTHWEST OF MANDAN...OR 44 MILES
NORTHWEST OF BISMARCK...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AT 638 PM CDT...DIME SIZE HAIL COVERING THE GROUND 6 MILES EAST OF
HAZEN WAS REPORTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  FORT CLARK...
  HENSLER...
  WASHBURN...
  CROSS RANCH STATE PARK...
  SANGER...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

ABELING
Special weather statement, May 21, 7:22 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
722 PM CDT MON MAY 21 2012

NDZ020-021-035-220100-
BURLEIGH ND-MCLEAN ND-OLIVER ND-
722 PM CDT MON MAY 21 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN OLIVER...SOUTHEASTERN MCLEAN
AND NORTHWESTERN BURLEIGH COUNTIES UNTIL 800 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTH OF
MANDAN TO 21 MILES NORTHWEST OF MANDAN...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CROSS RANCH STATE PARK...
  SANGER...
  PRICE...
  WILTON...
  NEW JOHNS LAKE...
  BALDWIN...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, May 21, 8:03 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM CDT MON MAY 21 2012

NDZ022-220145-
SHERIDAN ND-
803 PM CDT MON MAY 21 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL SHERIDAN COUNTY UNTIL 845 PM
CDT...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 53 MILES NORTH OF MANDAN...OR 53 MILES SOUTHEAST
OF MINOT...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MCCLUSKY...
  DENHOFF...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

ABELING
Special weather statement, May 21, 8:19 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
819 PM CDT MON MAY 21 2012

NDZ035-220200-
BURLEIGH ND-
819 PM CDT MON MAY 21 2012

...SPECIAL WEATHER STATEMENT FOR CENTRAL BURLEIGH COUNTY UNTIL 900 PM
CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BISMARCK...MOVING EAST AT
30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  DRISCOLL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 7:33 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean, Oliver42 min
May 22, 4:07 PM CDTSevere Thunderstorm WarningBISDivide53 min
May 22, 4:57 PM CDTSevere Thunderstorm WarningBISDivide63 min
May 22, 6:03 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward57 min
May 22, 6:16 PM CDTTornado WarningBISMountrail29 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.